logo AFST
Sur le problème d’équivalence de Cartan
Annales de la Faculté des sciences de Toulouse : Mathématiques, Série 6, Tome 26 (2017) no. 5, pp. 1087-1136.

Dans son article classique sur le problème d’équivalence, Cartan donne une méthode pour trouver les invariants d’une structure différentielle. Sa méthode repose sur un procédé de prolongement des équations qui fixent cette structure. Il affirme sans démonstration qu’en prolongeant ces équations, on finit par obtenir un système involutif. Le but principal de cet article est de justifier cette affirmation, et plus précisément, de donner des bornes pour l’involutivité qui sont uniformes, i.e. indépendantes de la structure particulière considérée.

In his classical paper on the equivalence problem, Cartan gives a method to find the invariants of a differential structure. His method is based on a procedure of prolongation of the equations fixing this structure. He states without proof that, by prolongation, these equations become eventually involutive. The main purpose of this paper is to prove this statement, and, more precisely, to give bounds for the involutivity which are uniform, i.e. independent of the special structure in consideration.

Reçu le : 2016-04-07
Accepté le : 2016-06-13
Publié le : 2017-12-14
DOI : https://doi.org/10.5802/afst.1561
@article{AFST_2017_6_26_5_1087_0,
     author = {Bernard Malgrange},
     title = {Sur le probl\`eme d'\'equivalence de Cartan},
     journal = {Annales de la Facult\'e des sciences de Toulouse : Math\'ematiques},
     pages = {1087--1136},
     publisher = {Universit\'e Paul Sabatier, Toulouse},
     volume = {6e s{\'e}rie, 26},
     number = {5},
     year = {2017},
     doi = {10.5802/afst.1561},
     language = {fr},
     url = {afst.centre-mersenne.org/item/AFST_2017_6_26_5_1087_0/}
}
Bernard Malgrange. Sur le problème d’équivalence de Cartan. Annales de la Faculté des sciences de Toulouse : Mathématiques, Série 6, Tome 26 (2017) no. 5, pp. 1087-1136. doi : 10.5802/afst.1561. https://afst.centre-mersenne.org/item/AFST_2017_6_26_5_1087_0/

[1] Emil Artin Algèbre géométrique, Les Grands Classiques Gauthier-Villars, Éditions Jacques Gabay, Paris, 1996, x+211 pages (translated from the 1957 English original by M. Lazard, edited and with a foreword by G. Julia)

[2] Matthias Aschenbrenner; Anton Leykin Degree bounds for Gröbner bases in algebras of solvable type, J. Pure Appl. Algebra, Volume 213 (2009) no. 8, pp. 1578-1605 | Article

[3] Dave Bayer; David Mumford What can be computed in algebraic geometry ?, Computational algebraic geometry and commutative algebra (Cortona, 1991) (Sympos. Math.) Volume 34, Cambridge University Press, 1993, pp. 1-48

[4] Dave Bayer; Michael Stillman A criterion for detecting m-regularity, Invent. Math., Volume 87 (1987) no. 1, pp. 1-11 | Article

[5] Jan-Erik Björk Rings of differential operators, North-Holland Mathematical Library, Volume 21, North-Holland Publishing Co., 1979, xvii+374 pages

[6] François Boulier; François Ollivier; Daniel Lazard; Michel Petitot Computing representations for radicals of finitely generated differential ideals (1997) (Technical report IT 306, LIFL, Université de Lille)

[7] Nicolas Bourbaki Éléments de mathématique, Masson, 1980, vii+216 pages (Algèbre. Chapitre 10. Algèbre homologique.)

[8] Robert L. Bryant; Shiing-shen Chern; Robert B. Gardner; Hubert L. Goldschmidt; Phillip A. Griffiths Exterior differential systems, Mathematical Sciences Research Institute Publications, Volume 18, Springer, 1991, viii+475 pages

[9] Élie Cartan Les sous-groupes des groupes continus de transformations, Ann. de l’Éc. Norm., Volume 25 (1908), pp. 57-194

[10] Élie Cartan Les systèmes différentiels extérieurs et leurs applications géométriques, Actualités Sci. Ind., Volume 994, Hermann et Cie., 1945, 214 pages

[11] Francisco J. Castro-Jiménez Calculs effectifs pour les idéaux d’opérateurs différentiels, Géométrie algébrique et applications, III (La Rábida, 1984) (Travaux en Cours) Volume 24, Hermann et Cie., 1987, pp. 1-19

[12] Francisco J. Castro-Jiménez; Michel Granger Explicit calculations in rings of differential operators, Éléments de la théorie des systèmes différentiels géométriques (Séminaires et Congrès) Volume 8, Société Mathématique de France, 2004, pp. 89-128

[13] Alexander L. Chistov; Dima Yu. Grigoriev Complexity of a standard basis of a D-module, St. Petersbg. Math. J., Volume 20 (2009) no. 5, pp. 709-736 | Article

[14] P. Gabriel Construction de pré-schémas quotients (SGA 62-63, fasc. 2a, exposé 5, I.H.E.S.)

[15] Robert B. Gardner Differential geometric methods interfacing control theory, Differential geometric control theory (Houghton, Mich., 1982) (Progr. Math.) Volume 27, Birkhäuser, 1983, pp. 117-180

[16] Marc Giusti Some effectivity problems in polynomial ideal theory, EUROSAM 84 (Cambridge, 1984) (Lecture Notes in Comput. Sci.) Volume 174, Springer, 1984, pp. 159-171

[17] Hubert L. Goldschmidt Integrability criteria for systems of nonlinear partial differential equations, J. Differ. Geom., Volume 1 (1967), pp. 269-307 | Article

[18] Gert-Martin Greuel; Gerhard Pfister A Singular introduction to commutative algebra, Springer, 2007, xx+689 pages (With contributions by Olaf Bachmann, Christoph Lossen and Hans Schönemann, with 1 CD-ROM (Windows, Macintosh and UNIX))

[19] Dima Yu. Grigoriev Complexity of solutions of linear systems in rings of differential operators, J. of Math. Sciences, Volume 70 (1994) no. 4, pp. 1873-1880 | Article

[20] Alexandre Grothendieck Techniques de construction et théorèmes d’existence en géométrie algébrique. IV. Les schémas de Hilbert, Séminaire Bourbaki, Volume 6, Société Mathématique de France, 1995, pp. 249-276

[21] Victor W. Guillemin; Shlomo Sternberg An algebraic model of transitive differential geometry, Bull. Am. Math. Soc., Volume 70 (1964), pp. 16-47 | Article

[22] Grete Hermann Zur Frage der endlich vielen Schritte in der Theorie der Polynomideale, Math. Ann., Volume 95 (1926) no. 1, pp. 736-788 | Article

[23] Lucas Hsu; Niky Kamran Classification of second-order ordinary differential equations admitting Lie groups of fibre-preserving point symmetries, Proc. London Math. Soc., Volume 58 (1989) no. 2, pp. 387-416 | Article

[24] Niky Kamran; Kevin G. Lamb; William F. Shadwick The local equivalence problem for d 2 y/dx 2 =F(x,y,dy/dx) and the Painlevé transcendents, J. Differ. Geom., Volume 22 (1985) no. 2, pp. 139-150 | Article

[25] Masatake Kuranishi Lectures on involutive systems of partial differential equations, Publicações da Sociedade de Matemática de São Paulo, 1967, 75 pages

[26] Daniel Lazard Algèbre linéaire sur K[X 1 ,,X n ], et élimination, Bull. Soc. Math. France, Volume 105 (1977) no. 2, pp. 165-190 | Article

[27] Bernard Malgrange Équations de Lie. I, J. Differ. Geom., Volume 6 (1972), pp. 503-522 | Article

[28] Bernard Malgrange Équations de Lie. II, J. Differ. Geom., Volume 7 (1972), pp. 117-141 | Article

[29] Bernard Malgrange Le groupoïde de Galois d’un feuilletage, Essays on geometry and related topics, Vol. 2 (Monogr. Enseign. Math.) Volume 38, Enseignement Math., 2001, pp. 465-501

[30] Bernard Malgrange Cartan involutiveness = Mumford regularity, Commutative algebra (Grenoble/Lyon, 2001) (Contemporary Mathematics.) Volume 331, American Mathematical Society, 2003, pp. 193-205

[31] Bernard Malgrange Systèmes différentiels involutifs, Panoramas et Synthèses, Volume 19, Société Mathématique de France, 2005, vi+106 pages

[32] Bernard Malgrange Pseudogroupes de Lie et théorie de Galois différentielle (2010) (https://hal.archives-ouvertes.fr/hal-00469778)

[33] David Marker Model theory : An introduction, Graduate Texts in Mathematics, Volume 217, Springer, 2002, viii+342 pages | Zbl 1003.03034

[34] Tohru Morimoto Sur le problème de l’équivalence des structures géométriques, Jap. J. Math., Volume 9 (1983) no. 2, pp. 293-372 | Article

[35] Sylvain Neut Implantation et nouvelles applications de la méthode d’équivalence de Cartan (2003) (Ph. D. Thesis)

[36] Peter J. Olver Equivalence, invariants, and symmetry, Cambridge University Press, 1995, xvi+525 pages

[37] Joseph Fels Ritt Differential algebra, Colloquium Publications, Volume 33, American Mathematical Society, 1950, viii+184 pages

[38] Abraham Seidenberg An elimination theory for differential algebra, Univ. California Publ. Math., Volume 3 (1956), pp. 31-65

[39] Jean-Pierre Serre Espaces fibrés algébriques, Exposés de séminaires. 1950–1999 (Documents Mathématiques) Volume 1, Société Mathématique de France, 2001 (Séminaire Chevalley, 2e année (1958), exp. 1)

[40] Isadore M. Singer; Shlomo Sternberg The infinite groups of Lie and Cartan. I. The transitive groups, J. Anal. Math., Volume 15 (1965), pp. 1-114 | Article

[41] William J. Sweeney The D-Neumann problem, Acta Math., Volume 120 (1968), pp. 223-277 | Article